Alert archive / Nebraska / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Omaha, NE

July 17, 2015Antelope County, Pierce County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 17, 2015, 7:02 PM CDT for Antelope County, Pierce County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 7:02 PM CDT (00:02 UTC)
Expired
Jul 17, 2015, 10:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Antelope County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 155 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3350 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WGUS53 KOAX 180002
FFWOAX
NEC003-139-180300-
/O.NEW.KOAX.FF.W.0018.150718T0002Z-150718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHWESTERN PIERCE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1000 PM CDT
    
* AT 701 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO FOUR INCHES OF RAIN MAY 
  HAVE ALREADY FALLEN. FLASH FLOODING MAY BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NELIGH...OAKDALE...FOSTER AND WILLOW CREEK STATE RECREATION AREA. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 39 AND 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4223 9810 4234 9762 4209 9749 4209 9783
      4198 9800

$$

DEWALD
2 follow-up statements
925 
WGUS73 KOAX 180124
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
824 PM CDT FRI JUL 17 2015

NEC003-139-180300-
/O.CON.KOAX.FF.W.0018.000000T0000Z-150718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANTELOPE NE-PIERCE NE-
824 PM CDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN ANTELOPE AND SOUTHWESTERN PIERCE COUNTIES...

AT 822 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN HAD PUSHED NORTH OF THE WARNED AREA. THREE TO FIVE INCHES 
OF RAIN MAY HAVE OCCURRED IN A RURAL AREA BETWEEN NELIGH...PLAINVIEW 
AND PIERCE WHERE FLASH FLOODING COULD BE OCCURRING. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
NELIGH...OAKDALE...FOSTER AND WILLOW CREEK STATE RECREATION AREA. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 39 AND 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. NEVER 
DRIVE THROUGH A FLOODED ROAD. FIND A DIFFERENT ROUTE IF NECESSARY.

&&

LAT...LON 4223 9810 4234 9762 4209 9749 4209 9783
      4198 9800

$$

DEWALD
750 
WGUS73 KOAX 180257
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT FRI JUL 17 2015

NEC003-139-180304-
/O.EXP.KOAX.FF.W.0018.000000T0000Z-150718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANTELOPE NE-PIERCE NE-
957 PM CDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ANTELOPE AND SOUTHWESTERN
PIERCE COUNTIES WILL EXPIRE AT 1000 PM CDT...

NO REPORTS OF FLASH FLOODING HAVE BEEN REPORTED IN THE WARNED 
AREA...THUS THE WARNING THAT WAS PREVIOUSLY IN EFFECT WILL BE 
ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL HEAVY THUNDERSTORMS ARE 
MOVING THROUGH THE REGION LATE THIS EVENING...BUT THEY ARE NOT 
STATIONARY LIKE THEY WERE BEFORE.  STILL BE CAUTIOUS OF ANY SIDE 
ROADS NEAR CREEKS AND STREAMS SINCE ITS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODING AT NIGHT. A SEVERE THUNDERSTORM WATCH ALSO 
REMAINS IN EFFECT UNTIL 2 AM CDT. 

LAT...LON 4223 9810 4234 9762 4209 9749 4209 9783
      4198 9800

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:41 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 17, 3:41 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 PM CDT FRI JUL 17 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT FRI JUL 17 2015

TYPICAL FOR MID JULY TEMPERATURES AND THUNDERSTORM CHANCES ARE THE
MAIN FORECAST CONCERNS DURING THE SHORT TERM.

THE 12Z UPPER AIR ANALYSIS INDICATED A POTENT UPPER LEVEL TROUGH
OVER THE NORTHERN ROCKIES ASSOCIATED WITH 50 M H5 HEIGHT FALLS AND
A 80 KT H3 JET. THIS SYSTEM IS EXPECTED TO TRACK EWD THROUGH THE
SHORT TERM. DOWNSTREAM FROM THIS SYSTEM BROAD WEST SOUTHWEST MID
LEVEL FLOW EXTENDED ACROSS THE CNTR/NRN PLAINS...WHICH WAS
ALLOWING FOR A SEASONABLY STRONG EML TO SPREAD INTO THE CWA WITH A
+13 H7 TMP NOTED AT KLBF. THE EML WAS CURRENTLY CAPPING DECENT LOW
LEVEL MOISTURE WITH H85 DEWPOINTS OF +10-+15 C NOTED OVER THE SRN
PLAINS. THE SURFACE REFLECTION OF THE UPSTREAM TROUGH WAS LOW
PRESSURE OVER CNTRL SD WITH A COLD FRONT INTO WRN NEB AND A
PREFRONTAL TROUGH FM THE LOW INTO CNTRL NEB AND WRN KS. THE
COMBINATION OF EML AND LOW-LEVEL MOISTURE WAS CREATING A STRONGLY
TO EXTREMELY UNSTABLE AIRMASS OVER THE AREA WITH MLCAPE OF
2500-3500 J/KG. SHORT TERM MODELS ARE IN FAIR AGREEMENT THAT
THUNDERSTORM DEVELOPMENT WILL OCCUR THIS AFTERNOON IN THE DEEPLY
MIXED AIR BEHIND THE SFC PREFRONTAL TROUGH AND COLD FRONT OVER WRN
NEB THIS AFTERNOON. THESE THUNDERSTORMS ARE LIKELY TO SHIFT EWD
THIS EVNG AND INCREASE IN INTENSITY AND COVERAGE AS THEY
ENCOUNTER THE BETTER INSTABILITY THIS EVENING. AHEAD OF THESE
STORMS THE CWA SHOULD BE CONVECTION FREE UNTIL THEY REACH THE
NORTHWEST CWA BY AROUND 01-03Z. THE MID-LEVEL FLOW OF 40 KT WILL
ALLOW FOR EFFECTIVE SHEAR OF 30+ KT THIS EVENING AND THUS SUPPORT
SOME ORGANIZATION TO THE STORMS INTO THE NORTHWEST FA WITH
ISOLATED SEVERE WEATHER POSSIBLE BY MID TO LATE EVENING. THE MAIN
THREAT APPEAR TO BE WIND...BUT POSSIBLY SOME MARGINALLY SEVERE
HAIL IS POSSIBLE AS WELL. THE THREAT OF THUNDERSTORMS WILL CONT
INTO THE NIGHT GENERALLY BEHIND THE COLD FRONT OVER NORTHEAST NEB.
SOME WARM SECTOR ISO ACTIVITY IS POSSIBLE VERY LATE NIGHT
/GENERALLY AFTER 10Z/ OVER SE NEB/WRN IA ABOVE THE EML AS THE LOW
LEVEL JET VEERS BUT THESE ARE EXPECTED TO BE VERY ISO AND WITH
LITTLE RAINFALL.

THE FRONT WILL SAG THROUGH THE FA DURING THE DAY ON SAT WITH
TEMPERATURES AGAIN HOT TO THE SOUTH OF THE FRONT WITH HIGHS 90-94
OVER SE NEB/SW IA. WITH DEW POINTS AGAIN IN THE LOWER TO MID 70S
WE WILL SEE HI VALUES OF 100-108 AND WILL CONT WITH THE PREVIOUSLY
ISSUE ADVRY WITH THE ONLY CHANGE BEING TO ADD JEFF COUNTY. WE MAY
NOT MEET STRICT CRITERIA ALNG I80 DEPENDING THE SPEED OF THE
FRNT...BUT WITH THE ADVRY ALREADY OUT WE FEEL IT IS BETTER TO LET
IT RIDE AT THE CURRENT TIME. MOST OF SAT SHOULD BE DRY OVER THE
CWA WITH A STRONG CAP IN PLACE ACROSS THE CWA DESPITE THE
INSTABILITY. BEST THREAT OF THUNDERSTORMS WILL OCCUR SAT EVNG
INTO THE OVERNIGHT HOURS...JUST BEHIND THE COLD FRONT...AS THE
LOW-LEVEL JET INCREASES AND SOME LARGE-SCALE SUPPORT WORKS INTO
THE AREA IN THE RIGHT ENTRANCE REGION OF CURRENT UPSTREAM H3 JET.
SOME OF THESE STORMS MAY LINGER INTO SUN MRNG OVER THE SRN
CWA...BUT SUN AFTN AND SUN NIGHT LOOK DRY AS THE FRONT SAGS SOUTH
INTO KS/MO. TEMPERATURES SHOULD BE VERY PLEASANT ON SUN WITH HIGHS
GENERALLY IN THE 80S AND DEW POINTS IN THE LOWER 60S.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 314 PM CDT FRI JUL 17 2015

THE EXTENDED FORECAST IS FAIRLY QUIET WITH DRY WEATHER EXPECTED
FOR MON NIGHT THROUGH TUE WITH HIGH PRESSURE IN THE AREA. RETURN
FLOW GETS GOING ON TUE NIGHT INTO WED AS THE NEXT SHORTWAVE TROUGH
MOVES INTO THE NORTHERN PLAINS BRINGING A RETURN OF CHANCES OF
SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD GENERALLY BE
WARMING THROUGH THE PERIOD WITH HIGHS BACK INTO THE 90S AGAIN BY
NEXT THU.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1246 PM CDT FRI JUL 17 2015

VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE PERIOD. MAIN
UNCERTAINTY WILL BE WITH POTENTIAL FOR CONVECTION ESPECIALLY AFTER
SUNSET AS LOW LEVEL JET KICKS IN. BETTER CHANCE APPEARS TO BE IN
NORTHEAST NEBRASKA AS SURFACE FRONT SETS UP OVER THAT AREA THIS
EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ034-044-045-
     051>053-065>068-078-088>093.

     HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR NEZ052-053-067-
     068-088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ055-069-079-080-
     090-091.

     HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR IAZ069-079-080-
     090-091.

&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...FOBERT
Hazardous weather outlook, Jul 17, 6:02 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT FRI JUL 17 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
602 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING IN NORTHEAST
NEBRASKA. STORMS EARLY IN THE EVENING COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS...WITH STORMS LATER IN THE EVENING HAVING DAMAGING
WINDS AS THE PRIMARY THREAT.

STORMS FIRING ALONG A WEAK WIND SHIFT LINE FROM NEAR NELIGH TO
WAYNE WILL CONTINUE THIS EVENING. THEN MORE STORMS IN CENTRAL AND
WESTERN NEBRASKA COULD MOVE ACROSS NORTHEAST NEBRASKA LATER THIS
EVENING AS WELL.

OVERNIGHT...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. HOWEVER SEVERE STORMS ARE NOT
ANTICIPATED HERE. ALL THUNDERSTORMS SHOULD BE MOVING OUT OF THE
AREA BY MID SATURDAY MORNING.

HEAT INDEX BETWEEN 100 AND 110 WILL CONTINUE INTO THE
EVENING IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS
SOUTHWEST IOWA...AND A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8
PM.

ANOTHER HEAT ADVISORY WILL GO INTO SATURDAY AFTERNOON FOR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHEN HEAT INDICES WILL AGAIN
TOP 105.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT
THROUGH SUNDAY NIGHT...MAINLY OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. A SMALL CHANCE OF STORMS WILL PERSIST THROUGH THE
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEBRASKA
TONIGHT.

In the hours before

Special weather statement, Jul 17, 5:27 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT FRI JUL 17 2015

NEZ016-017-031-172300-
ANTELOPE NE-PIERCE NE-MADISON NE-
527 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE...
NORTHWESTERN MADISON AND SOUTHERN PIERCE COUNTIES UNTIL 600 PM CDT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAKDALE...OR 25 MILES WEST OF NORFOLK...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...NELIGH...OAKDALE...MEADOW GROVE...HADAR...TILDEN...FOSTER
AND WILLOW CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 41 AND 57.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 163 AND 166.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 9759 4211 9737 4196 9799 4208 9814
TIME...MOT...LOC 2226Z 237DEG 24KT 4208 9791

KG
Local storm report, Jul 17, 6:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NE OAKDALE            42.09N 97.94W
07/17/2015  E1.00 INCH       ANTELOPE           NE   LAW ENFORCEMENT

0615 PM     HAIL             NELIGH                  42.13N 98.03W
07/17/2015  M1.00 INCH       ANTELOPE           NE   LAW ENFORCEMENT

&&

SD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:16 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce44 min
Jul 17, 8:19 PM CDTSevere Thunderstorm WarningOAXKnox41 min
Jul 17, 8:32 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Pierce28 min
Jul 17, 8:46 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jul 17, 9:09 PM CDTSpecial Weather StatementOAXCedar51 min
Jul 17, 9:19 PM CDTSevere Thunderstorm WarningOAXKnox41 min
Jul 17, 9:25 PM CDTSevere Thunderstorm WarningOAXKnox35 min
Jul 17, 9:27 PM CDTSevere Thunderstorm WarningOAXBoone33 min
Jul 17, 10:10 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne50 min
Jul 17, 10:20 PM CDTSpecial Weather StatementOAXBoone40 min
Jul 17, 10:39 PM CDTAreal Flood AdvisoryOAXBoone3 hr
Jul 18, 2:01 AM CDTAreal Flood AdvisoryOAXBoone3 hr

Nearby

Flash Flood Warnings in Nebraska, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.